Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 311, NWS Omaha, NE

July 21, 2004Nemaha County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 21, 2004, 6:36 AM CDT for Nemaha County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2004, 6:36 AM CDT (11:36 UTC)
Expired
Jul 21, 2004, 7:15 AM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Nemaha County, NE

The radar

The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3649 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.2
Supercell composite
10.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:40 AM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 21, 2:40 AM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 AM CDT WED JUL 21 2004

.DISCUSSION...
MAIN FORECAST CHALLENGE WILL BE THUNDERSTORM CHANCES OVER NEXT
COUPLE OF DAYS AND TEMPERATURES IN THE XTENDED.

CONVECTIVE COMPLEX CURRENTLY ROLLING ACROSS CENTRAL AND NORTHEAST
NEBRASKA SHOULD CONTINUE SOUTHEAST THROUGH THE MORNING...JUST AHEAD
OF
SFC TROF AND NEAR NOSE OF NOCTURNAL LOW LEVEL JET. STORMS CONTINUE
TO MOVE INTO MOISTURE RICH ENVIRONMENT AND HEAVY RAIN CONTINUES TO BE
THE MAIN CONCERN ASSOCIATED WITH THIS COMPLEX.

BOUNDARY WILL CONTINUE TO DIVE SOUTH THROUGH THE DAY TODAY
APPROACHING SOUTHEAST NEBRASKA BY 00Z. CAP IN MID LEVELS SHOULD
WEAKEN A LITTLE BIT...SETTING STAGE FOR A FEW STRONG
THUNDERSTORMS...ESPECIALLY IN THE SOUTH THIS AFTERNOON.
OTHERWISE...HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY.

NEXT COLD FRONT PUSHES THRU THE AREA ON THURSDAY WHILE MID LEVEL
WAVE PASSES THRU WEAK NORTHWESTERLY FLOW. SHOULD SEE A DESCENT SHOT
AT PCPN...PARTICULARLY IN THE SOUTHERN COUNTIES WHERE BEST MOISTURE
EXISTS. AFTER THIS PASSES...TEMPERATURES BECOME MAIN CONCERN AS
UPPER LOW OVER HUDSON BAY SPILLS COOLER AIR INTO THE REGION.

EXTENDED MODELS HAVING TOUGH TIME DECIDING WHETHER OR NOT TO CLOSE
OFF UPPER LOW OVER THE CENTRAL PLAINS. WL MAKE VERY LITTLE CHANGES
TO FORECAST AND CONTINUE WITH COOLER AND DRY CONDITIONS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

GRIFFIS
Hazardous weather outlook, Jul 21, 5:01 AM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
501 AM CDT WED JUL 21 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211700-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
501 AM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA
THIS MORNING...HOWEVER SEVERE STORMS ARE NOT ANTICIPATED. HEAVY RAIN
IS POSSIBLE OUT OF THE STRONGER STORMS.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS LATER THIS AFTERNOON AND
TONIGHT. SEVERE STORMS ARE POSSIBLE AS A FRONT MOVES SOUTHEAST
THROUGH AN UNSTABLE ATMOSPHERE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY. SEVERE STORMS
ARE POSSIBLE...MAINLY ACROSS SOUTHEAST NEBRASKA AND EXTREME
SOUTHWEST IOWA. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
HAZARDS.

THERE ARE SMALL CHANCES OF THUNDERSTORMS OVER THE WEEKEND...HOWEVER
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

GRIFFIS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:31 AM CDTFlash Flood WarningOAXCedar, Knox3 hr
Jul 21, 6:24 PM CDTSevere Thunderstorm WarningOAXCedar, Knox66 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.